Multiple babies in Spain develop 'werewolf syndrome' after taking tainted medicine

A young Indian girl with an abnormally hairy face
A girl in India who has hypertrichosis, otherwise known as "werewolf syndrome" Photo credit: Getty

Sixteen babies in Spain have contracted "werewolf syndrome" after taking tainted medication.

The contaminated medicine gave the babies hypertrichosis, also known as "werewolf syndrome", which caused them to grow an abnormal amount of body hair.

The drug taken by the infants, omeprazole, was supposed to treat indigestion, but contained a formula meant to treat alopecia - a hair loss condition.

When the children stopped taking the medicine, their symptoms faded, reports local news site El Pais.

The tainted medicine was pulled from shelves after the first 13 cases were reported in July.

Three more cases were reported at the beginning of August.

Officials believe the medicine could have affected up to 30 pharmacies, and more than 50 batches of the drug.

Most batches have been recalled, and missing packets are being tracked down by officials, reports El Pais. 

The company which manufactured the tainted drug, Farma-Quimica Sur, has had its license suspended and can no longer manufacture, import or distribute drugs. 

Farma-Quimica Sur has a supplier in India, and it's believed the contamination originated there. 

Parents have been advised by the Spanish Agency for Medicines and Health to seek medical attention if their child shows signs of abnormal hair growth.

Newshub

 

Contact Newshub with your story tips:
news@newshub.co.nz